South Dakota, 2018

Damaging Wind in South Dakota, August 3, 2018

August 3, 2018 · NWS FSD · 1 event in 1 county or zone

A weak disturbance moving northeast from Nebraska along with a weak surface trough ignited convection during the evening hours. As a weakening area of showers and storms moved into the Sioux Falls area, an isolated thunderstorm intensified and produced a small-scale burst of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weak disturbance moving northeast from Nebraska along with a weak surface trough ignited convection during the evening hours. As a weakening area of showers and storms moved into the Sioux Falls area, an isolated thunderstorm intensified and produced a small-scale burst of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 5:30 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 3, 5:30 PM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
630 PM CDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 250 PM CDT Fri Aug 3 2018

A very warm and relatively quiet day has prevailed today as the
ridge aloft continues to move eastward and southerly warm and humid
air filters in. Strong low-level heating and abundant moisture with
dewpoints in the upper 60s and low 70s have dominated the area ahead
of a surface trough. Shear is meager (20-25 knots) but very steep
mid-layer lapse rates combined with abundant moisture will continue
to bring the potential for strong to severe storms. This activity is
more likely during the evening hours, which is when the mid-level
capping weakens and the mid-upper level shortwave over north central
NE/ southcentral SD finally makes its way into the CWA.

Upper level pattern is becoming quasi-zonal; therefore developing
several mid to upper level perturbations/disturbances that will keep
a very unstable airmass over the region. Ahead of the first
shortwave, isolated storms will continue to develop this afternoon
along the Missouri River area/ west of the James. However
convection looks more reasonable after 23Z Friday along and east
of the James River, then spreading east-northeast into the
overnight hours as the second disturbance moves over the CWA.
Scattered strong to severe storms will be possible along and west
of a line from Yankton-Sioux Falls- Windom. With large MUCAPE
values in the hail growth zone and DCAPE over 1000-1250 J/kg, hail
up to golf ball size and damaging winds to 70 mph are the main
threats. Severe weather threat will diminish towards the nighttime
hours.

As we head into the overnight hours through early Saturday morning,
showers and thunderstorm coverage increases with the support of the
strong LLJ. The main concern during this time frame is the potential
for moderate to heavy rainfall, which is supported by PWAT values of
1.4 - 1.7 inches. Additional thunderstorms could spark Saturday
afternoon and evening, though confidence remain low as it is
conditional to destabilization and cloud debris.

.LONG TERM...(Saturday night through Friday)
Issued at 250 PM CDT Fri Aug 3 2018

For the extended, Sunday through Tuesday, the pattern remains active
as several shortwave troughs move along the quasi-zonal flow aloft.
As typical with this type of pattern, model solutions differ in
timing and strength. At this point, thunderstorms are possible
Saturday evening into Sunday with increasing chances by Sunday
afternoon into the evening hours as the main upper shortwave trough
moves through. Main impacts are expected along and south of I-90 and
northwest Iowa. In terms of severe weather potential, both, Saturday
evening and Sunday evening have good scenarios for a few strong to
severe storms, but again details at this point are not clear.

Wednesday and beyond, northwest flow aloft builds in as the upper
ridge settles over the Four Corners. This pattern will result in
relatively drier conditions for the remainder of the week.
Temperatures through the period will be near to slightly above
normal. Highs will range in the 80s and low 90s. Lows mainly in the
60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 627 PM CDT Fri Aug 3 2018

Typically tricky aviation forecast ahead with summertime showers
and storms expected across much of the area through most of the
TAF period. Showers and storms should mostly stay to the east of
HON and only have a few hours of VCSH there to cover any issues.
Have attempted to restrict mention of thunder at FSD and SUX to 4
hour tempo groups where probability is greatest. Still, given the
expected scattered nature of showers and storms, any visibility
reductions at those terminals should be brief.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...Ferguson
Hazardous weather outlook, Aug 3, 2:21 PM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
321 PM CDT Fri Aug 3 2018

MNZ071-072-097-SDZ038>040-050-052>061-063>065-068-042030-
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
321 PM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered storms will continue to develop this evening through
the overnight hours. Some of the stronger storms could become
severe with large hail up to golf ball size and damaging winds to
70 mph. Locally heavy rain will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances continue across the area Saturday
through Monday. A few strong to severe storms will be possible
Saturday evening and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 12 am tonight.

MNZ080-081-089-098-SDZ062-066-067-069-070-042030-
Murray-Cottonwood-Nobles-Rock-Minnehaha-Turner-Lincoln SD-Yankton-
Clay SD-
321 PM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered storms are expected to continue this evening through
the overnight hours. An isolated strong to severe storm will be
possible, with damaging winds to 60 mph and hail to half dollar
size. Locally heavy rain will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances continue across the area Saturday
through Monday. A few strong to severe storms will be possible
Saturday evening and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 12 am tonight.

IAZ001>003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
042030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
321 PM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered storms will be possible after midnight tonight. The risk
of severe weather tonight is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances continue across the area Saturday
through Monday. A few strong to severe storms will be possible
Saturday evening and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

The radar

The Sioux Falls radar (KFSD), 3 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Minnehaha

When
August 3, 9:48 PM CST to 9:50 PM CST
Where
Minnehaha County, 0.5 mi W of West Sioux Falls
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
43.570, -96.760

Several large trees were blown down near the Sioux Empire Fairgrounds with damage to a few midway rides. Additional tree damage was reported near Elmwood Golf Course. The Sioux Empire Fair was closed at 1035 pm prior to approach of the storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779067.